Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 18, NWS Shreveport, LA

May 28, 1998Bowie County, Texas

NWS Shreveport, LA issued this flash flood warning at May 28, 1998, 6:11 AM CDT for Bowie County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 1998, 6:11 AM CDT (11:11 UTC)
Expired
May 28, 1998, 9:10 AM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

County Bowie County, TX

The radar

The Shreveport radar (KSHV), 123 km from the middle of the area, began a volume at 11:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 11.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1998-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1998-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1598 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 281112
FFWSHV
TXC037-281410-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
611 AM CDT THU MAY 28 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOWIE COUNTY IN NORTHEASTERN TEXAS

* UNTIL 910 AM CDT

* AT 608 AM CDT... THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN FROM TEXARKANA
  TO SIMMS. THESE THUNDERSTORMS WERE MOVING EAST AT 20 MPH.

* THUNDERSTORMS PRODUCING RAINS OF TWO TO FOUR INCHES PER HOUR WERE
  FALLING FROM TEXARKANA TO SIMMS

SLOW MOVING THUNDERSTORMS HAVE PERSISTED OVER THIS AREA...LIKELY
CAUSING FLASH FLOODING. DO NOT DRIVE YOUR VEHINCLE INTO AREAS WHERE
WATER COVERS THE ROAD. IF YOU LIVE IN A FLASH FLOOD PRONE AREA...
MOVE TO HIGHER GROUND.

IV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:30 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 28, 3:30 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 AM CDT THU MAY 28 1998

CONVECTIVELY INDUCED VORT MAX OVER SW ARKANSAS MOVING SLOWLY E WITH
FLASH FLOODING OCCURRING IN SW ARKANSAS. MODELS SIMILAR THROUGH 12H
WITH PLACEMENT OF 5H LOW STILL OVER SW ARKANSAS WITH ETA SLOWER AND
STRONGER VORT MAX. BEST LIFT DURING THE DAY SHOULD BE OVER SOUTH
CENTRAL ARKANSAS AND NORTHEAST LOUISIANA PER SELS OUTLOOK. AT 24 HOURS
ETA KEEPS 5H LOW OVER SOUTH CENTRAL ARKANSAS AND NGM WEAKENS LOW AND
MOVES IT INTO EASTERN ARKANSAS. AT 36 HOURS 5H LOW STILL IN SOUTH
CENTRAL ARKANSAS WITH WEAKENED VORT MAX AND STILL SOME LIFT. BELIEVE
ETA HAS BETTER HANDLE WITH SLOW MOVEMENT AND WILL PUT CHANCE POPS IN
NE LA THROUGH FRIDAY MORNING WITH PRECIP OUT OF NW LOUISIANA BY
FRIDAY AFTERNOON. NGM TEMPS TOO WARM FOR SHV FRI OTHERWISE POPS LOOK
GOOD.

SHV 89/69/91 3110    MLU 91/70/91 4321  09

In the hours before

Local storm report, May 28, 2:30 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 AM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0150 AM    10 NW NASHVILLE           AR   FLOODING
05/28/98   HOWARD                         HIGHWAY FOUR WAS UNDER
                                          WATER WITH THE ROAD
                                          BARRICADED AND NUMEROUS
                                          COUNTY ROADS WERE REPORTED
                                          UNDER WATER
.
0150 AM    2 N NASHVILLE             AR   FLOODING
05/28/98   HOWARD                         WATER IN HOMES

0200 AM    5 SW NASHVILLE            AR   FLOODING
05/28/98   HOWARD                         NUMEROUS ROADS FLOODED IN
                                          MINERAL SPRINGS...WITH
                                          6.95 INCHES OF RAIN SINCE
                                          700 AM WEDNESDAY WITH 3.20
                                          BETWEEN MIDNIGHT AND 200
                                          AM

0215 AM    NASHVILLE                 AR   FLOODING
05/28/98   HOWARD                         WATER REPORTED IN SEVERAL
                                          BUILDINGS AND HOUSES
Local storm report, May 28, 2:30 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 AM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0150 AM    10 NW NASHVILLE           AR   FLOODING
05/28/98   HOWARD                         HIGHWAY FOUR WAS UNDER
                                          WATER WITH THE ROAD
                                          BARRICADED AND NUMEROUS
                                          COUNTY ROADS WERE REPORTED
                                          UNDER WATER

0150 AM    2 N NASHVILLE             AR   FLOODING
05/28/98   HOWARD                         WATER IN HOMES

0200 AM    5 SW NASHVILLE            AR   FLOODING
05/28/98   HOWARD                         NUMEROUS ROADS FLOODED IN
                                          MINERAL SPRINGS...WITH
                                          6.95 INCHES OF RAIN SINCE
                                          700 AM WEDNESDAY WITH 3.20
                                          BETWEEN MIDNIGHT AND 200
                                          AM THIS THURSDAY MORNING

0215 AM    NASHVILLE                 AR   FLOODING
05/28/98   HOWARD                         WATER REPORTED IN SEVERAL
                                          BUILDINGS AND HOUSES

IV
Local storm report, May 28, 4:36 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
436 AM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0330 AM    BINGEN                    AR   FLOODING
05/28/98   HEMPSTEAD                      A FAMILY TRAPPED IN A
                                          TRAILER OFF HWY 27N NEAR
                                          BINGEN

0330 AM    HOPE                      AR   FLOODING
05/28/98   HEMPSTEAD                      HWY 29 SOUTH CLOSED DUE TO
                                          HIGH WATER

0335 AM    2 N FULTON                AR   FLOODING
05/28/98   HEMPSTEAD                      18 WHEELER TURNED OVER DUE
                                          TO HIGH WATER OVER HWY 355
.
0335 AM    FULTON                    AR   FLOODING
05/28/98   HEMPSTEAD                      I-30 WAS CLOSED DUE TO
                                          HIGH WATER

0340 AM    OZAN                      AR   FLOODING
05/28/98   HEMPSTEAD                      BRIDGE WASHED OUT ON HWY 4

IV
Local storm report, May 28, 4:36 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
436 AM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0330 AM    BINGEN                    AR   FLOODING
05/28/98   HEMPSTEAD                      A FAMILY TRAPPED IN A
                                          TRAILER OFF HWY 27N NEAR
                                          BINGEN

0330 AM    HOPE                      AR   FLOODING
05/28/98   HEMPSTEAD                      HWY 29 SOUTH CLOSED DUE TO
                                          HIGH WATER

0335 AM    2 N FULTON                AR   FLOODING
05/28/98   HEMPSTEAD                      18 WHEELER TURNED OVER DUE
                                          TO HIGH WATER OVER HWY 355
.
0335 AM    FULTON                    AR   FLOODING
05/28/98   HEMPSTEAD                      I-30 WAS CLOSED DUE TO
                                          HIGH WATER

0340 AM    OZAN                      AR   FLOODING
05/28/98   HEMPSTEAD                      BRIDGE WASHED OUT ON HWY 4

IV
Local storm report, May 28, 5:09 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
509 AM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0335 AM    STAMPS                    AR   .88 INCH HAIL
05/28/98   LAFAYETTE

0345 AM    WALDO                     AR   .75 INCH HAIL
05/28/98   COLUMBIA

0355 AM    1 E TEXARKANA             AR   .75 INCH HAIL
05/28/98   MILLER

IV
Local storm report, May 28, 5:09 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
509 AM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0335 AM    STAMPS                    AR   .88 INCH HAIL
05/28/98   LAFAYETTE

0345 AM    WALDO                     AR   .75 INCH HAIL
05/28/98   COLUMBIA

0355 AM    1 E TEXARKANA             AR   .75 INCH HAIL
05/28/98   MILLER

IV

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:34 PM CDTSevere Thunderstorm WarningSHVPanola46 min
May 28, 6:05 AM CDTSevere Thunderstorm WarningSHVBowie60 min
May 28, 7:51 AM CDTSevere Thunderstorm WarningSHVCass34 min
May 28, 8:45 AM CDTSevere Thunderstorm WarningSHVCass45 min
May 28, 9:24 AM CDTFlash Flood WarningSHVCass3 hr
May 28, 12:41 PM CDTFlash Flood WarningSHVBowie3 hr
May 28, 3:06 PM CDTFlash Flood WarningSHVBowie3 hr

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.